Export file:

Format

  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text

Content

  • Citation Only
  • Citation and Abstract

Principal eigenvalue for an elliptic problem with indefinite weight on cylindrical domains

1. Department of Mathematics, The Ohio State University, Columbus, OH 43210
2. Department of Mathematics, The Ohio State State University, Columbus, Ohio 43210
3. Mathematical Institute, Tohoku University, Sendai 980-8578

This paper is concerned with an indefinite weight linear eigenvalue problem in cylindrical domains. We investigate the minimization of the positive principal eigenvalue under the constraint that the weight is bounded by a positive and a negative constant and the total weight is a fixed negative constant. Biologically, this minimization problem is motivated by the question of determining the optimal spatial arrangement of favorable and unfavorable regions for a species to survive. Both our analysis and numerical simulations for rectangular domains indicate that there exists a threshold value such that if the total weight is below this threshold value, then the optimal favorable region is a circular-type domain at one of the four corners, and a strip at the one end with shorter edge otherwise.
  Figure/Table
  Supplementary
  Article Metrics

Keywords principal eigenvalue; local minimizer; cylindrical domain.

Citation: Chiu-Yen Kao, Yuan Lou, Eiji Yanagida. Principal eigenvalue for an elliptic problem with indefinite weight on cylindrical domains. Mathematical Biosciences and Engineering, 2008, 5(2): 315-335. doi: 10.3934/mbe.2008.5.315

 

This article has been cited by

  • 1. Carlos Conca, Antoine Laurain, Rajesh Mahadevan, Minimization of the Ground State for Two Phase Conductors in Low Contrast Regime, SIAM Journal on Applied Mathematics, 2012, 72, 4, 1238, 10.1137/110847822
  • 2. Seyyed Abbas Mohammadi, Extremal energies of Laplacian operator: Different configurations for steady vortices, Journal of Mathematical Analysis and Applications, 2017, 448, 1, 140, 10.1016/j.jmaa.2016.09.011
  • 3. Braxton Osting, Chris D. White, Édouard Oudet, Minimal Dirichlet Energy Partitions for Graphs, SIAM Journal on Scientific Computing, 2014, 36, 4, A1635, 10.1137/130934568
  • 4. Gang Meng, Ping Yan, Meirong Zhang, Minimization of Eigenvalues of One-Dimensional p-Laplacian with Integrable Potentials, Journal of Optimization Theory and Applications, 2013, 156, 2, 294, 10.1007/s10957-012-0125-3
  • 5. Benedetta Pellacci, Gianmaria Verzini, Best dispersal strategies in spatially heterogeneous environments: optimization of the principal eigenvalue for indefinite fractional Neumann problems, Journal of Mathematical Biology, 2018, 76, 6, 1357, 10.1007/s00285-017-1180-z
  • 6. Weitao Chen, Ching-Shan Chou, Chiu-Yen Kao, Minimizing Eigenvalues for Inhomogeneous Rods and Plates, Journal of Scientific Computing, 2016, 69, 3, 983, 10.1007/s10915-016-0222-9
  • 7. Chiu-Yen Kao, Shu Su, Efficient Rearrangement Algorithms for Shape Optimization on Elliptic Eigenvalue Problems, Journal of Scientific Computing, 2013, 54, 2-3, 492, 10.1007/s10915-012-9629-0
  • 8. A. Derlet, J.-P. Gossez, P. Takáč, Minimization of eigenvalues for a quasilinear elliptic Neumann problem with indefinite weight, Journal of Mathematical Analysis and Applications, 2010, 371, 1, 69, 10.1016/j.jmaa.2010.03.068
  • 9. M. Hintermüller, C.-Y. Kao, A. Laurain, Principal Eigenvalue Minimization for an Elliptic Problem with Indefinite Weight and Robin Boundary Conditions, Applied Mathematics & Optimization, 2012, 65, 1, 111, 10.1007/s00245-011-9153-x
  • 10. Kewei Liang, Xiliang Lu, Jerry Zhijian Yang, Finite element approximation to the extremal eigenvalue problem for inhomogenous materials, Numerische Mathematik, 2015, 130, 4, 741, 10.1007/s00211-014-0678-1
  • 11. Kanhaiya Jha, Giovanni Porru, Minimization of the Principal Eigenvalue Under Neumann Boundary Conditions, Numerical Functional Analysis and Optimization, 2011, 32, 11, 1146, 10.1080/01630563.2011.592244
  • 12. Braxton Osting, Chiu-Yen Kao, Minimal Convex Combinations of Sequential Laplace--Dirichlet Eigenvalues, SIAM Journal on Scientific Computing, 2013, 35, 3, B731, 10.1137/120881865
  • 13. Fabien Caubet, Thibaut Deheuvels, Yannick Privat, Optimal Location of Resources for Biased Movement of Species: The 1D Case, SIAM Journal on Applied Mathematics, 2017, 77, 6, 1876, 10.1137/17M1124255
  • 14. Jimmy Lamboley, Antoine Laurain, Grégoire Nadin, Yannick Privat, Properties of optimizers of the principal eigenvalue with indefinite weight and Robin conditions, Calculus of Variations and Partial Differential Equations, 2016, 55, 6, 10.1007/s00526-016-1084-6
  • 15. Wenxian Shen, Xiaoxia Xie, Spectral theory for nonlocal dispersal operators with time periodic indefinite weight functions and applications, Discrete and Continuous Dynamical Systems - Series B, 2017, 22, 3, 1023, 10.3934/dcdsb.2017051
  • 16. Ping Yan, Meirong Zhang, A Survey on Extremal Problems of Eigenvalues, Abstract and Applied Analysis, 2012, 2012, 1, 10.1155/2012/670463
  • 17. S.A. Mohammadi, F. Bahrami, Extremal principal eigenvalue of the bi-Laplacian operator, Applied Mathematical Modelling, 2016, 40, 3, 2291, 10.1016/j.apm.2015.09.058
  • 18. W. Ding, H. Finotti, S. Lenhart, Y. Lou, Q. Ye, Optimal control of growth coefficient on a steady-state population model, Nonlinear Analysis: Real World Applications, 2010, 11, 2, 688, 10.1016/j.nonrwa.2009.01.015
  • 19. Kentaro Nagahara, Eiji Yanagida, Maximization of the total population in a reaction–diffusion model with logistic growth, Calculus of Variations and Partial Differential Equations, 2018, 57, 3, 10.1007/s00526-018-1353-7
  • 20. Marina Chugunova, Baasansuren Jadamba, Chiu-Yen Kao, Christine Klymko, Evelyn Thomas, Bingyu Zhao, , Topics in Numerical Partial Differential Equations and Scientific Computing, 2016, Chapter 3, 51, 10.1007/978-1-4939-6399-7_3
  • 21. Gang Meng, The optimal upper bound for the first eigenvalue of the fourth order equation, Discrete and Continuous Dynamical Systems, 2017, 37, 12, 6369, 10.3934/dcds.2017276
  • 22. Chris Cosner, Reaction-diffusion-advection models for the effects and evolution of dispersal, Discrete and Continuous Dynamical Systems, 2013, 34, 5, 1701, 10.3934/dcds.2014.34.1701
  • 23. M J Ward, Spots, traps, and patches: asymptotic analysis of localized solutions to some linear and nonlinear diffusive systems, Nonlinearity, 2018, 31, 8, R189, 10.1088/1361-6544/aabe4b
  • 24. Zhou Lijuan, Meng Gang, Optimal lower bound for the first eigenvalue of fourth order measure differential equation, Boundary Value Problems, 2018, 2018, 1, 10.1186/s13661-018-1110-z
  • 25. Idriss Mazari, Grégoire Nadin, Yannick Privat, Optimal control of resources for species survival, PAMM, 2018, 18, 1, e201800086, 10.1002/pamm.201800086
  • 26. Gang Meng, Minimization of eigenvalues for some differential equations with integrable potentials, Boundary Value Problems, 2013, 2013, 1, 10.1186/1687-2770-2013-220
  • 27. Weitao Chen, Kenneth Diest, Chiu-Yen Kao, Daniel E. Marthaler, Luke A. Sweatlock, Stanley Osher, , Numerical Methods for Metamaterial Design, 2013, Chapter 7, 175, 10.1007/978-94-007-6664-8_7

Reader Comments

your name: *   your email: *  

Copyright Info: 2008, , licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (http://creativecommons.org/licenses/by/4.0)

Download full text in PDF

Export Citation

Copyright © AIMS Press All Rights Reserved